FDA Mandates Black Box Warning for Some Antibiotics
July 9 -- TUESDAY, July 8 (HealthDay News) -- Antibiotics known as fluoroquinolones will need to carry a black box warning alerting physicians to the increased risk of tendonitis and tendon rupture associated with their use, the U.S. Food and Drug Administration said Tuesday.
This risk is greatest among people over 60; in kidney, heart and lung transplant recipients; and among those taking steroids, the agency said.
The FDA is also asking doctors to advise their patients that if they have any sign of tendon pain and swelling or inflammation, they should stop taking the drugs immediately. Patients also should avoid exercising the affected area and contact their doctor immediately.
Tendon rupture can occur during or after taking fluoroquinolones, which include Cipro. Cases of tendon rupture have been reported up to several months after completing fluoroquinolone therapy, according to the FDA.
The drugs affected by the warning include: ciprofloxacin (marketed as Cipro and generic ciprofloxacin); ciprofloxacin extended release (marketed as Cipro XR and Proquin XR); gemifloxacin (marketed as Factive); levofloxacin (marketed as Levaquin); moxifloxacin (marketed as Avelox); norfloxacin (marketed as Noroxin); and ofloxacin (marketed as Floxin and generic ofloxacin).
The FDA is also notifying makers of fluoroquinolones that they need to develop and distribute a medication guide for patients, alerting them to the possible side effects.
"All the currently marketed fluoroquinolones contain warnings regarding the risk of tendon-related adverse events, including the risk of tendon rupture," Dr. Edward Cox, director of the Office of Antimicrobial Products at the FDA's Center for Drug Evaluation and Research, said during an afternoon teleconference. "The new language will strengthen the existing warnings."
"Despite the current warning information on tendon adverse events and tendon rupture, the FDA continues to receive a considerable number of reports of tendon-related adverse events," Cox said. "The FDA believes the new labeling changes will better inform health-care providers and patients about the risk of tendon rupture."
Stacy Wakefield dies less than 5 months after her husband, World Series champion Tim Wakefield
- Feb 28, 4:19 PM
ABC News Live
24/7 coverage of breaking news and live events